Carfentanil and Heroin Overdose in Ohio

By Joe Hennessey

Hamilton County met an overdose spike after a new combination of carfentanil and heroin reached the streets. The mix makes the drug more potent, and therefore more dangerous.

The officials warn that Narcan, the overdose medicine that is sold in pharmacies without a prescription, may not be efficient in the case of this obscure combination. The mix could explain the overdose spike in the northeastern Ohio.

Carfentanil is being used as an elephant tranquilizer. It is said that it’s 10,000 times more powerful than morphine. Until now, it is linked to two overdose deaths in Akron.

Since the 5th of July, 91 overdoses were reported in Akron, of which eight had been fatal. Another person is currently on life support.

The Hamilton County Health Commissioner said the drug is expected to kill a lot of people.

The emergency rooms in Hamilton County also reported an increased number in drug-related visits.

Just as the fentanyl added in heroin brought the deaths of 344 people in Hamilton County during 2015, the new drug is added to heroin in order to intensify its effect.

Carfentanil is a very potent opioid, 100 times more powerful than fentanyl. People from Akron that overdosed were either injecting or snorting the drug.

“It’s an incredibly dangerous drug. We’re concerned that even a drop could get in an eye, so we wear eye protection. We wear long sleeves. We wear gloves,” said Dr. Kimberly Cook, director at the Akron Zoo.

The drug can be inhaled or absorbed through the skin, which means it may affect family members, passerby, and even emergency respondents.

The current theory is that the drug originated from China, a country that is often used as a source of research chemical substances. However, the state representatives said the drug could also be manufactured locally inside the community.

Because of the spike in overdoses, the Hamilton County officials started to see the drug as a serial killer.

The police already made two arrests related to the overdose spike. However, the name of the suspects had not being released to the public in order not to jeopardize the investigation.

The local authorities warn that the life of every person that is a street drug consumer is now threatened by the new mix.

Individuals who buy heroin off the streets have to take into consideration the fact that it may be combined with carfentanil, and they should stop and think of the possibly fatal consequences.

Source: http://www.themonitordaily.com/carfentanil...